Introduction: Ritonavir, a protease inhibitor (PI), is commonly used in the treatment of HIV-1 infection. It is a potent inhibitor of the hepatic cytochrome P450 superfamily. Therefore, its usage with other PI medications leads to significant increases in the levels of the latter PI, which allows a reduction in pill burden. Intranasal and inhaled corticosteroids are widely used for the treatment of allergic rhinitis and asthma. Inhaled steroids do not usually lead to systemic adverse events, since their plasma concentrations are quite low due to extensive first-pass metabolism and clearance by CYP3A4. However, the coadministration of Ritonavir with inhaled (or intranasal) corticosteroids may result in an increase in the plasma corticosteroid levels due to the potent CYP3A4 inhibition by Ritonavir. This may cause Cushing's syndrome (laboratory and clinical) with adrenal suppression.
Methods: Plasma cortisol and urinary-free cortisol levels were determined using immunoassays. In the Synacthen test, plasma cortisol levels were measured at time 0 as well as at times 60, 120, and 150 minutes following an intramuscular injection of 0.25 mg Synacthen.
Results: We present here three HIV-1 female patients aged 12, 55 and 65 years who developed iatrogenic Cushing's syndrome with adrenal suppression following the coadministration of Ritonavir and inhaled Fluticasone, both at the standard recommended doses.
Conclusions: The coadministration of Ritonavir and Fluticasone at the recommended doses caused, in our three patients, iatrogenic Cushing's syndrome with adrenal suppression. We suggest that this adverse event is underdiagnosed and high clinical suspicion is needed for early diagnosis and prenention of Addisonian crises. Thus, Fluticasone treatment should be avoided in patients who are treated with Ritonavir. Alternative therapeutic options for asthma control such as oral Montelukast or bronchodilators alone should be considered.